Pennsylvania, 2012

Winter Storm in Pennsylvania, December 29 to 30, 2012

December 29 to 30, 2012 · NWS BGM · 1 event in 1 county or zone

A low pressure system tracked from the midwest on Friday to the mid-Atlantic states on Saturday. Moisture and cold air associated with this system spread snow into the northern tier of Pennsylvania on Saturday.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system tracked from the midwest on Friday to the mid-Atlantic states on Saturday. Moisture and cold air associated with this system spread snow into the northern tier of Pennsylvania on Saturday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 29, 12:53 PM EST, 7 minutes earlier.

Area forecast discussion, Dec 29, 12:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1253 PM EST SAT DEC 29 2012

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE MID ATLANTIC REGION THIS AFTERNOON,
SPREADING 3 TO 7 INCHES OF SNOW ACROSS MUCH OF UPSTATE NY AND
NORTHEAST PA. A NORTHWEST FLOW BEHIND THIS LOW PRESSURE SYSTEM WILL
GENERATE LAKE EFFECT SNOW SHOWERS FOR UPSTATE NEW YORK FOR THE
REST OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
IR AND WATER VAPOR IMAGERY SHOW AN IMPRESSIVE UPPER LEVEL WAVE
MOVING INTO WRN PA/NY W VA. COOLING CLOUD TOPS CONTINUE ACRS NY
AND NRN PA ASSCTD WITHE STRONG MID-LEVEL ASCENT. THE TROP PRESSURE
ON THE 1.5 PV SURFACE WAS DOWN TO 560 MB AS PER THE LATEST RAP IN
THE ERN OH VLLY. THIS MATCHED VERY WELL WITH THE SATELLITE DEPICTION
OF THE CENTER OF THE UPPER LEVEL CRLCN. THIS UPPER LEVEL WAVE WILL
MOVE INTO ERN NY BY 2-3Z AS ANOTHER UPR LVL PV INTRUSION...DOWN
TO 490 MB...DEVELOPS OFF THE COAST INDICATIVE OF THE TRANSFER OF THE
MAIN ENERGY TO THE DEVELOPING COASTAL LOW. PRESENTLY THE UPPER
LEVEL WAVE IN THE ERN OH VLLY HAD A SFC REFLECTION MOVING INTO WRN PA
THAT WILL EVENTUALLY GET SWALLOWED UP BY THE DEEPENING SFC CYCLONE
OFF THE E COAST BY THIS EVENING. THIS LOW WILL BE WELL EAST OF THE NJ
COAST BY 00Z. BELIEVE THE HEAVIEST SNOW WILL TAPER DOWN BY LATE
AFTERNOON AS THE MAIN LIFTING WITH THIS UPPER LEVEL WAVE SHIFTS TO
THE EAST. LIGHTER SNOWS WILL PERSIST INTO THE EARLY EVENING.

THE SATELLITE CONTS TO REVEAL THAT THE DEEPER MOISTURE REMAINS OFF
THE EAST COAST AND WAS THE MAIN REASON WHY THIS STORM LIKELY WON/T
BECOME A MAJOR EVENT FOR OUR AREA AS THE UPPER LEVEL WAVE JUST IS
NOT TAPPING INTO THE DEEPER MOISTURE OFFSHORE FOR OUR AREA.
BELIEVE MOST OF OUR FORECAST AREA SEES BETWEEN 4 AND 7
INCHES...WITH BETWEEN 3 AND 6 INCHES IN SCRANTON/WILKES BARRE
AREA/POCONOS WHERE CURRENT SNOW REPORTS SHOW THAN LESS THAN 1
INCH HAS OCCURRED THERE SO FAR. THE BULK OF THEIR SNOW WILL COME
WITH A SIGNIFICANT BAND OF HEAVIER SNOW MOVING INTO SC PA ATTM.
WILL CONTINUE WITH WINTER WEATHER ADVISORIES ALL ZONES. IF SNOW
REPORTS APPROACH 5-6 ICNHES BY 1 PM AND RADAR TRENDS CONTINUES TO
SHOW REDEVELOPMENT TO THE SOUTHWEST MAY HAVE TO UPGRADE TO WINTER
STORM WARNING IN SOME AREAS. DON/T THINK THIS WILL BE THE
CASE...BUT IT COULD COME CLOSE SOME AREAS IN C NY/NRN PA. LATEST
12Z NAM SNOWFALL PROJECTIONS SHOW A SOLID 4-6 INCHES SUPPORTING ADVY.
MOST OF OUR SNOWFALL REPORTS IN NY AND FAR NRN PA ARE 2-3 INCHES
WITH THE SCRANTON AREA LESS THAN 1 INCH AS STATED ABOVE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CONTINUING WW ADVISORY TODAY. LATEST MODEL PROGS SUGGEST A VERY
WIDESPREAD SWATH OF 3 TO 5 INCHES OF SNOW ACROSS FA, WITH
POTENTIAL FOR 6-7 INCHES OVER THE VERY HIGH TERRAIN OF THE POCONOS
AND WESTERN CATSKILLS.

THERE ARE CONCERNS WHICH COULD HINDER SNOWFALL AMOUNTS, INCLUDING
RELATIVELY SHALLOW MOIST LAYER AND FAST MOVEMENT OF SYSTEM.
HOWEVER ATMOSPHERIC DYNAMICS ARE VERY STRONG AND CONFIDENCE IS NOW
HIGH FOR ADVISORY ACCUMS. OF NOTE IS IMPRESSIVE PV INTRUSION
VISIBLE DOWN TO 600-500MB ON NAM.

STORM WILL PULL OUT THIS EVENING, WITH A COLD NORTHWEST FLOW
GENERATING LAKE BANDS OFF OF ONTARIO. PRE-EXISTING LL MOIST LAYER
COMBINED WITH LAKE INDUCED INSTABILITY (850MB TEMPS -10C TO -12C)
WILL BE SOMEWHAT TEMPERED BY SHEAR IN THE LOW LAYERS. EXPECT AN
INCH OR TWO OF LAKE SNOW BY SUNDAY AFTERNOON, WHEN INVERSION
BUILDS DOWN AND HIGH PRESSURE STARTS TO LOCK IN.

SUNDAY NIGHT INTO MONDAY...HIGH PRESSURE, FAIR WEATHER, AND A
BRIEF MODERATION IN TEMPERATURES BACK TOWARD SEASONAL NORMS. SHORT
WAVE APPROACHES MONDAY NIGHT, GENERATING LIGHT SNOW SHOWERS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
2 AM UPDATE...
VRY FEW CHGS NEEDED TO LONG TERM AS IT APPEARS TO BE A PROLONGED
PD OF LK EFFECT ACTIVITY EACH DAY UNDER COLD NW FLOW DROPPING
SOUTH OUT OF CANADA. CDFNT LOOKS TO MV THRU ON THURSDAY, THUS HV
LOWERED MIN TEMPS FOR FRI MRNG AND AGAIN FOR MAXES ON FRIDAY.
SINGLE DIGITS APPEAR LKLY FOR FRIDAY MORNING WITH PERHAPS SOME
LOCALES DROPPING BLO ZERO.

PREV DISCO BLO...

1 PM UPDATE...
FOLLOWED HPC GUIDANCE. A COLD SPELL WITH BELOW NORMAL TEMPERATURES
BUT NO MAJOR CYCLONES AND HEAVY SNOW. MOSTLY LAKE EFFECT. MONDAY
NIGHT STARTS WITH A COLD FRONT BRINGING A REINFORCING SHOT OF COLD
AIR. LIGHT SNOW WITH THE FRONT THEN LAKE EFFECT. THE REST OF THE
EXTENDED MORE OF THE SAME. ANOTHER COLD FRONT THU OR FRI BUT AGAIN
NOT TAPPING ANY ATLANTIC OR GULF MOISTURE. COLDEST DAY OF WEEK
FRIDAY WITH LOWS IN SINGLE DIGITS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
1230 PM UPDATE...
IFR VSBYS MAJORITY OF THE DAY WITH SNOW HEAVY AT TIMES. IFR CIGS
TOO MOSTLY AT THE HIGHER ELEV SITES OF BGM AND ITH. SOME VSBYS
UNDER A QUARTER MILE IN HEAVY SNOW THIS AFTN WILL DROP CONDITIONS
BELOW FLIGHT MINIMUMS. IFR TO CONTINUE THROUGH THE EVENING BEFORE THE
SNOW TAPERS OFF LATE TONIGHT. LOW LEVEL FLOW SHIFTS TO NW THIS
EVENING PROVIDING LAKE EFFECT ENHANCEMENT TO THE LINGERING SNOW.
FOR SUNDAY MVFR CONDITIONS IN NY WITH LAKE EFFECT SNOW SHOWERS AND
VFR AT KAVP.

E WINDS AT 5 TO 10 KTS SHIFTING TO NW LATE THIS AFTN...THEN
CONTINUING TONIGHT. SUNDAY NW WINDS AT 10 TO 15 KTS.

OUTLOOK...

SUN AFTN AND NGT...MVFR/IFR POSSIBLE FOR CNY TERMINALS...IN LAKE
EFFECT SN ACTIVITY.

MON...VFR.

MON NGT TO WED NGT...MVFR/IFR ESPECIALLY FOR CNY TERMINALS.

THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR
     PAZ038>040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DJP
NEAR TERM...DJN
SHORT TERM...DJP
LONG TERM...PVN/TAC
AVIATION...TAC
Hazardous weather outlook, Dec 29, 10:37 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1037 AM EST SAT DEC 29 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301545-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1037 AM EST SAT DEC 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Susquehanna

When
December 29, 1:00 PM EST to December 30, 12:30 AM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418848.